Recent Blog Articles
Gun violence: A long-lasting toll on children and teens
Adult female acne: Why it happens and the emotional toll
Talking to your doctor about your LGBTQ+ sex life
Untangling grief: Living beyond a great loss
Thunderstorm asthma: Bad weather, allergies, and asthma attacks
Heart problems and the heat: What to know and do
I’m too young to have Alzheimer’s disease or dementia, right?
Period equity: What it is and why it matters
Back pain: Will treatment for the mind, body—or both—help?
Colon cancer screening decisions: What’s the best option and when?
Blood pressure drugs and ED: What you need to know
High blood pressure can increase a man's risk for erectile dysfunction, yet some BP drugs also can contribute to the problem.
One reason erectile dysfunction (ED) becomes more common with age is that older men are more likely to be on medication, and ED is often a side effect of many common drugs. In fact, it's been estimated that 25% of all ED is caused by medication.
Several drugs can produce erectile difficulties, but blood pressure drugs are near the top. ED is an occasional side effect of BP drugs like thiazide diuretics, loop diuretics, and beta-blockers, all of which can decrease blood flow to the penis and make it difficult to get an erection. However, other BP drugs, such as alpha-blockers, ACE inhibitors, and angioten-sin-receptor blockers, rarely cause ED.
Some research even suggests the effect of blood pressure drugs may be more psychological than physical. When ED occurs after a man begins to take a new medication, it's possible that anxiety about his health, rather than the medication, may trigger the problem. And being aware of possible side effects may make a man more likely to recognize them as abnormal.
According to Harvard Special Health Report Erectile Dysfunction, one study in the European Heart Journal looked at men newly diagnosed with heart disease, but without ED, who started treatment with the beta-blocker atenolol (Tenormin). Some of the study participants were told about the sexual side effect of the blood pressure drug, and ED was reported by almost one-third of the participants. In contrast, among those who were not told the drug's name or its side effects, only 3% said they experienced ED.
If you get ED shortly after starting treatment with any BP drug, speak with your doctor. He or she may be able to substitute for a different one. Keep in mind that it can take anywhere from several days to several weeks after stopping a high blood pressure medication for erections to return.
Even if you do not take blood pressure drugs, you should get your blood pressure checked as high BP also can be a sign of ED. In fact, men with ED are about 38% more likely to have high blood pressure than those without ED, according to a study that examined the medical records of more than 1.9 million men. That is not too surprising, since ED often occurs in men who smoke or are overweight—both of which are common risk factors for high blood pressure.
— By Matthew Solan
Executive Editor, Harvard Men's Health Watch
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.
Free Healthbeat Signup
Get the latest in health news delivered to your inbox!